Missouri, 2003

Damaging Wind in Missouri, August 21 to 22, 2003

August 21 to 22, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 21, 6:01 PM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 21, 6:01 PM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION FOR 00Z TAFS
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 PM CDT THU AUG 21 2003

.DISCUSSION...
COLD FRONT EXTENDING ACROSS THE CORN BELT HEADING RIGHT FOR THE
OZARKS IS THE PRIMARY FORECAST CHALLENGE THE NEXT 48 HOURS.
MEANWHILE...ANOTHER OPPRESSIVE AFTERNOON BEING OBSERVED OVER THE
MISSOURI VALLEY WITH TEMPERATURES EXCEEDING 100 DEGREES IN SOME
LOCATIONS NORTH AND WEST OF THE PLATEAU. RECORD OF 99 ALREADY TIED
AT ROLLA/VICHY...AND ONLY A DEGREE SHY AT THIS POINT WITH 100 AT
JOPLIN.  THANKFULLY...SHOULD BE ABLE TO DISCONTINUE THE HEAT
ADVISORY TONIGHT DESPITE HOT WEATHER EXPECTED AGAIN TOMORROW SOUTH
AND ALONG THE FRONT.

SHORT TERM (TONIGHT - SATURDAY)...
PULSE CONVECTION NOW BEGINNING TO LIGHT UP OVER ARKANSAS AND
SOUTHERN MISSOURI.  12Z SOUNDING DATA FROM SPRINGFIELD INDICATED
SIGNIFICANT MOISTENING FROM 600 MB AND ALOFT.  HOWEVER...THE 800 TO
650 MB LAYER HAS DRIED OUT FROM THE PREVIOUS FEW DAYS.  DEEPER
BOUNDARY LAYER MIXING...FURTHER ENHANCING AN INVERTED V STRUCTURE TO
THE LOWER TROPOSPHERE WILL CREATE MORE DOWNDRAFT AVAILABLE POTENTIAL
ENERGY.  CONDITIONS CERTAINLY FAVORABLE FOR ISOLATED SEVERE PULSE
STORMS WITH WIND GUSTS IN EXCESS OF 65 MPH LIKELY...FURTHER DETAILS
ARE MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK.  WAS RELUCTANT TO
DISCONTINUE THUNDER CHANCES PRIOR TO MIDNIGHT WITH SURFACE FRONT
APPROACHING MY NORTHERN COUNTIES...THEREFORE MENTIONED CHANCES ALL
NIGHT AND INTO TOMORROW.

FRONT SHOULD BE DRAPED ALONG THE MISSOURI-ARKANSAS BORDER BY
TOMORROW AFTERNOON TAPPING INTO AN ATMOSPHERE RELATIVELY HIGHER IN
MOISTURE CONTENT.  THINK THE MESO-ETA CONVECTIVE PRECIPITATION
FIELDS FINALLY LOOK DECENT...AND WILL CONFINE STORM CHANCES ACROSS
MY EXTREME SOUTHERN COUNTIES DURING THE DESTABILIZATION HOURS OF THE
AFTERNOON.  ONGOING FORECAST HAS PRECIP LINGERING INTO THE FRIDAY
NIGHT PERIOD WHICH LOOKS REASONABLE.  HIGH PRESSURE BEGINS TO SETTLE
INTO THE NATIONS MID SECTION ON SATURDAY WITH LOW LEVEL NORTHEAST
FLOW OVER THE AREA FOR A COUPLE DAYS.  SLIGHTLY COOLER AND DRY
WEEKEND ON TAP FOR FOLKS IN THE SOUTHEAST KANSAS AND THE MISSOURI
OZARKS.

CRAMER

LONG TERM (SUNDAY - WEDNESDAY)...
NOT A WHOLE LOT HAS CHANGED WITH THE EXTENDED PERIODS.  LONG RANGE
PROGS STILL HAVE NORTH AMERICAN RIDGE BROADENING OUT WITH THE MAIN
BELT OF WESTERLIES CONFINED ACROSS SOUTHERN CANADA.  THERE IS SOME
EVIDENCE THAT THE DEEP SOUTH AIRMASS MAY TRY TO NOSE INTO SOUTHERN
MISSOURI TOWARDS DAYS 6 AND 7...HENCE AFTERNOON PULSE CHANCES.
ONGOING FORECAST HAS EVERYTHING DRY AND UNEVENTFUL AND WILL CONTINUE
THIS THINKING UNTIL THINGS BECOME A LITTLE MORE CLEAR CUT.

GFS OUT TO 10 DAYS IS HINTING TOWARDS INTENSIFYING A SOUTHEAST
CANADIAN CYCLONE AND DROPPING IT OVER EASTERN SECTIONS OF THE LOWER
48.  WITH DOMINATING RIDGE CONTINUING OUT WEST...THIS WILL PUT US
BACK INTO NORTHWEST FLOW AND MAY BE OUR NEXT CHANCE AT GETTING ANY
SIGNIFICANT WEATHER IN THE EXTENDED.  OTHERWISE...LOOK FOR MORE HOT
AND DRY CONDITIONS TO PERSIST THROUGH THE END OF AUGUST.

CRAMER

&&

.AVIATION...
LOOKING AT THE 23Z LAPS SOUNDING FOR SPRINGFIELD...THE ATMOSPHERE IS
STILL QUITE UNSTABLE AS MIXED LAYER CAPES ARE IN EXCESS OF 2500 J/KG
WITH LITTLE CIN TO SPEAK OF.  A WEAK SURFACE FRONT WAS SLOWLY
PUSHING SOUTHWARD AND CURRENTLY STRETCHED ACROSS CENTRAL PORTIONS OF
KANSAS AND MISSOURI.  WIDELY SCATTERED STRONG TO SEVERE
THUNDERSTORMS HAD DEVELOPED ALONG THIS BOUNDARY.  IN
ADDITION...AFTERNOON CONVECTION ACROSS SOUTH-CENTRAL MISSOURI HAD
DEVELOPED AN OUTFLOW BOUNDARY WHICH WAS JUST SOUTH OF KSGF THIS
EVENING.  WITH THESE BOUNDARIES IN THE AREA...DECIDED TO GO WITH A
TEMPO FOR THUNDER THROUGH 06Z.  SOUNDING HAS INVERTED V
CHARACTERISTICS...LEADING TO THE THREAT OF MICROBURST WINDS WITH A
FEW STORMS.  IM NOT EXPECTING WIDESPREAD CONVECTION DURING THE
OVERNIGHT HOURS...AS THE STORMS ARE BEING FUELED BY WEAK LOW-LEVEL
CONVERGENCE AND INSTABILITY DUE TO DAYTIME HEATING.  THE MAIN FRONT
LOOKS TO BE JUST SOUTH OF THE AREA FRIDAY AFTERNOON...DID NOT
INCLUDE ANY THUNDER FOR TOMORROW...HOWEVER IF THE FRONT SLOWS
DOWN...IT MAY NEED TO BE ADDED IN LATER TERMINALS.

SAW

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY THROUGH THIS EVENING FOR AREAS ALONG AND
NORTHWEST OF A BRANSON TO CONWAY TO ROLLA LINE.
.KS...HEAT ADVISORY THROUGH THIS EVENING FOR ALL KANSAS COUNTIES.

WFO SGF
Hazardous weather outlook, Aug 21, 8:59 PM CST, 2 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH A FEW STORMS PRODUCING WIND GUSTS UP
  TO 70 MPH AND HAIL TO THE SIZE OF NICKELS.

  AREAS AFFECTED AND TIMING:

  LOCATIONS NORTH OF A PITTSBURG TO SALEM LINE THROUGH 1 AM.  ANY
  LINGERING STORMS WILL AFFECT LOCATIONS TO THE SOUTH OF A
  JASPER...TO SPRINGFIELD...TO HOUSTON LINE BY 1 AM.

  DISCUSSION:

  A WEAK COLD FRONT DRAPED ACROSS EASTERN KANSAS AND CENTRAL
  MISSOURI WILL INTERACT WITH AN UNSTABLE AIRMASS TO PRODUCE
  SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS FOR THE NEXT
  SEVERAL HOURS.  THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE
  WINDS UP TO 70 MPH.  HAIL UP TO THE SIZE OF NICKELS WILL ALSO BE
  POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  RESIDUAL SHOWERS AND THUNDERSTORMS MAY BE ONGOING EARLY FRIDAY
  MORNING AS THE COLD FRONT ADVANCES INTO SOUTHERN MISSOURI.  A
  FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE.
  HOWEVER...CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY
  RAIN WILL BE THE PRIMARY HAZARDS.

  THE FRONT WILL BE SLOW TO PUSH THROUGH THE ENTIRE REGION ON
  FRIDAY...ALLOWING HOT TEMPERATURES TO CONTINUE OVER MOST
  LOCATIONS.  EXPECTED HIGHS WILL RANGE FROM THE MIDDLE TO UPPER 90S
  WITH HEAT INDICES RANGING BETWEEN 100 AND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT...ESPECIALLY NORTH OF
  THE INTERSTATE 44 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

SAW

In the hours before

Local storm report, Aug 21, 7:54 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0813 PM    5 NW IBERIA               MO   WIND DAMAGE
08/21/03   MILLER                         TREE DOWN ACROSS HIGHWAY
                                          17 BETWEEN IBERIA AND
                                          TUSCUMBIA. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0843 PM    BRUMLEY                   MO   1 INCH HAIL
08/21/03   MILLER                         REPORTED BY FIRE AND
                                          RESCUE.
Local storm report, Aug 21, 9:28 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1028 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    COLE CAMP                 MO   WIND DAMAGE
08/21/03   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          CAR PORT BLOWN OFF OF
                                          AN AMBULANCE BASE.

CRAMER
Local storm report, Aug 21, 9:37 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    WARSAW                    MO   WIND DAMAGE
08/21/03   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

CRAMER
Local storm report, Aug 21, 10:26 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CDT THU AUG 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    LOWRY CITY                MO   .88 INCH HAIL
08/21/03   ST.CLAIR                       REPORTED BY PUBLIC.

CRAMER
Local storm report, Aug 21, 11:02 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 AM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 PM    EL DORADO SPGS            MO   .75 INCH HAIL
08/21/03   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

CRAMER
Local storm report, Aug 21, 11:15 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 AM CDT FRI AUG 22 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 AM    NEVADA                    MO   80 MPH TSTM GUST
08/22/03   VERNON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

CRAMER

The radar

The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 05:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
August 21, 11:35 PM CST to August 22, 11:35 PM CST
Where
Jasper County, Jasper
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -94.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333841.